Sleep Problems

One of the most common problems with dementia is managing sleep. Many dementia and Alzheimer’s patients have trouble sleeping and this can lead to further loss of cognitive ability as well as instability. Sleep problems can become quite an issue.

What are the causes of sleep problems?

  • Normal aging. As we age, we spend less time in REM sleep. Sleeping more lightly makes it easier to wake up from disturbances such as pain.
  • Medical conditions and medication. Underlying health problems can cause lack of sleep. Those with dementia may also have other chronic illnesses affecting their sleep such as heart failure, chronic obstructive pulmonary disease, acid reflux, arthritis, anxiety or depression. The side effects of medications taken for these diseases also makes it difficult to manage sleep.
  • Dementia affects the way you sleep. It can cause violent movements during sleep that cause wakefulness and affect the thinking process.
  • Sleep related disorders such as sleep apnea can cause constant wakefulness.

What can be done to manage sleep problems?

  • Spend some time outdoors during the day or try light therapy. As the day wears on and advances into evening, turn lights down and keep your bedroom dark.
  • Walking during the day and other physical activity can help those with dementia and Alzheimer’s sleep more deeply at night.
  • A quiet bedroom is essential for sleep, particularly for patients with dementia.
  • Get up at the same time each day no matter what time you go to sleep. It helps regulate your sleeping rhythm.

There are sedatives that can help those with dementia sleep more deeply but the side effects worsen their disease and may lead to other problems. If medication is necessary, try a more natural product such as melatonin. The best options to manage sleep problems in those with dementia are the ones that will keep them healthy, such as exercise and a quiet and dark bedroom. To read the original article, click here.

This article is intended for informational purposes only. Please 
consult your health practitioner about any symptoms or medication 
concerns.

1 COMMENT

LEAVE A REPLY

Please enter your comment!
Please enter your name here